Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 6, 2023, 3:02 PM EDT for Northeastern Connecticut Planning Region, Connecticut; Hampden County, Worcester County, Massachusetts; Providence County, Rhode Island. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2023, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 6, 2023, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Northeastern Connecticut Planning Region, CT, Hampden County, MA, Worcester County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:25 PM EDT | HAIL 1 | Charlton, MA | reported by NWS employee traveling on Massachusetts Pike. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885 WUUS51 KBOX 061902 SVRBOX CTC015-MAC013-027-RIC007-062000- /O.NEW.KBOX.SV.W.0005.230606T1902Z-230606T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 302 PM EDT Tue Jun 6 2023 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Northeastern Windham County in northern Connecticut... Southwestern Worcester County in central Massachusetts... Eastern Hampden County in western Massachusetts... Northwestern Providence County in Rhode Island... * Until 400 PM EDT. * At 302 PM EDT, a severe thunderstorm was located over Sturbridge, or 16 miles southwest of Worcester, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vehicles is possible. * Locations impacted include... Killingly, Webster, Southbridge, Burrillville, Oxford, Charlton, Spencer, Dudley, Glocester, Putnam, Thompson, Sturbridge, Douglas, Brooklyn, Woodstock, Warren, North Brookfield, Pomfret, West Brookfield and Brimfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4220 7219 4226 7206 4195 7162 4178 7198 TIME...MOT...LOC 1902Z 325DEG 27KT 4213 7207 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ BW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:48 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 6, 2:48 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
248 PM EDT Tue Jun 6 2023
.SYNOPSIS...
Hit-or-miss showers and thunderstorms this afternoon and early
evening. There will also be some near ground level smoke at times
as a result of the ongoing Canadian wildfires. While not as cool
as this past weekend, still expecting near to below normal
temperatures with mostly hit-or-miss showers during the daytime
into early this weekend. No day should be a washout. Brief dry
weather with a warming trend for Sunday, before our weather
turns more unsettled with our next chance for widespread
showers or thunderstorms either Monday or Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Lowered max temperatures slightly this afternoon, as the ongoing
smoke appears to have cut into our insolation. Generally not enough
to prevent all convection this afternoon, but enough to slow down
the onset by a couple of hours. Radar and satellite data showed
convection just getting started, so it is only a matter of time
before scattered showers and thunderstorms impact portions of
southern New England. Little to no shear and instability should mean
convection dissipates shortly after sunset.
Near normal low temperatures expected.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Still no real changes to the overall synoptic pattern, with a mid
level cutoff nearby and a surface low pressure lingering between
northern New England and Maritimes. As such, a continued risk for
diurnal showers during the afternoon and evening. The lift looks
less robust, so coverage should be less. Near to below normal
temperatures continue.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights:
* Increased daytime cloudiness with scattered hit-or-miss
showers Thurs thru Sat, with clouds and showers diminishing
each evening. Temps cooler than normal, but they do warm each
successive day.
* Dry weather for Sunday with temps warming back to near or
slightly above seasonable levels.
* Better opportunity for widespread rains early next week but it
is still unclear which day(s) may have better rain chances.
Details:
Thursday through Saturday:
Models and their ensemble means remain in good agreement on the
overall pattern to close the workweek. A large/broad upper level
low over Nova Scotia/ME vicinity will continue to govern our
weather in this period, making slow eastward progress. With a
cool pocket of air aloft (850 mb temps in the mid single digits
C range) and some moisture around, expect diurnally-driven
increases in cloud cover along with pop-up/hit-or-miss showers
at scattered net coverage. It looks like instability will be too
limited to permit these diurnally driven cloudiness deepening
to the point where thunder would be a possibility. Despite the
showers around to dodge, there also will be several hrs of dry
weather around. Expect cloud cover and showers to decrease each
evening. Though a slow warming trend anticipated through late
week into Sat, expect highs to run cooler than normal given the
cool profiles aloft and "destructive" sunshine (e.g. heating
driving increasing cloud coverage). Highs mainly upper 60s to
mid 70s with lows in the lower to mid 50s.
The more noticeable change compared to prior forecasts is that
the upper low from late-weekend now looks to linger around for
another day, into Saturday. This seems reasonable as the
mid/upper level pattern remains blocky/slow-to-progress.
Conditions should be overall similar to Thurs and Fri, albeit
with slightly warmer temps. Have brought PoPs up into the
isolated to scattered shower range.
Sunday:
Sunday now looks to be a transition day back towards more
seasonable temperatures and dry weather as subsidence is induced
by shortwave ridging aloft, as the pesky upper level low finally
moves east. Likely to be the pick of the weekend with
temperatures warming back to more seasonable levels (mid 70s to
low 80s). Lows mainly in the 50s, and while humidity levels
increase it should still fall on the comfortable side.
Early Next Week:
Models and ensembles continue to show an evolving upper level
low digging into the OH Valley into the PA/western MD vicinity
sometime early next week. Moisture levels increase more
significantly associated with a modest SSWly low-level jet. It
seems more likely that early next week (Mon/possibly Tue) offers
a good chance for wetting rains with perhaps some garden variety
thunder too, as PWAT values rise to 1.2 to 1.5 inches. This is
about one standard deviation above normal for early to mid June.
Have capped PoP for both Mon and Tue at high chance levels for
now as there's a fair degree of solution spread as far as which
day(s) may offer better rain chances. May see a slight decrease
in temps owing to the increased cloud cover, and while not muggy
or oppressive, it may feel a touch more humid than conditions
experienced more recently.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight...High Confidence.
Any scattered showers and thunderstorms will come to an end by
early-mid evening. Otherwise, mainly VFR, but cannot rule out
some marginal MVFR cigs working into northern MA overnight,
along with a few spot showers.
Wednesday...High confidence.
VFR but low prob of brief MVFR in isolated afternoon
-SHRA/-TSRA. Otherwise, dry weather in VFR conditions.
Wednesday Night...High Confidence.
Mainly VFR, with areas MVFR, especially across the higher
terrain.
KBOS Terminal...High Confidence in TAF. Generally VFR, then a
few t-storms will develop this afternoon. Thinking is the bulk
of them will be west of the terminal. We will also have to
watch for areas of near ground level smoke at times, which may
reduce visibility.
KBDL Terminal...High confidence in TAF. Main concern will be for
areas of near ground smoke that could briefly reduce vsbys
today. We also will have to watch for the potential of a few
t-storms developing this afternoon in the vicinity of the
terminal.
Outlook /Thursday through Sunday/...
Thursday through Friday: Mainly VFR, with local MVFR possible.
Scattered SHRA.
Friday Night through Saturday: VFR. Scattered SHRA.
Saturday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Wednesday Night...High Confidence.
Low pressure lingers between northern New England and the
Maritimes. This results in a modest NW wind 10-20 kt and
scattered showers/thunderstorms at times, mainly in the
afternoon. Other than during brief shower/thunderstorm, good
vsby expected.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Isolated rain showers.
Thursday Night: Winds less than 25 kt.
Friday: Winds less than 25 kt. Scattered rain showers.
Friday Night through Saturday: Winds less than 25 kt. Isolated
rain showers.
Saturday Night through Sunday: Winds less than 25 kt.
&&
.TIDES/COASTAL FLOODING...
Astro tides remain high late tonight, 11.3 ft MLLW at Boston
and 4.1 ft MLLW at Nantucket. Given less surge and wave action
is expected than previous nights, waters levels and threat of
minor flooding is also expected to be lower. Therefore, held off
on issuing any headlines.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until midnight EDT tonight for CTZ002>004.
MA...Air Quality Alert until midnight EDT tonight for MAZ002>024-
026.
RI...Air Quality Alert until midnight EDT tonight for RIZ001>008.
MARINE...None.
&&
SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
TIDES/COASTAL FLOODING...StaffHazardous weather outlook, Jun 6, 4:09 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 409 AM EDT Tue Jun 6 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-070815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 409 AM EDT Tue Jun 6 2023 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-070815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 409 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 6, 2:26 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 226 PM EDT Tue Jun 6 2023 CTZ003-MAZ004-010>012-061915- Tolland CT-Southern Worcester MA-Eastern Hampden MA- Northern Worcester MA-Eastern Hampshire MA- 226 PM EDT Tue Jun 6 2023 ...A strong thunderstorm will impact portions of northern Tolland, southwestern Worcester, east central Hampshire and east central Hampden Counties through 315 PM EDT... At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near Ware, or 15 miles east of Amherst, moving southeast at 25 mph. HAZARD...Winds in excess of 30 mph and pea size hail. SOURCE...Radar indicated. IMPACT...Little to no impact from hail is expected. Locations impacted include... Southbridge, Auburn, Oxford, Charlton, Palmer, Spencer, Leicester, Ware, Sturbridge, Warren, North Brookfield, West Brookfield, Brimfield, Brookfield, Hardwick, Holland, East Brookfield, Wales, New Braintree and Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when you hear thunder. Do not resume outdoor activities until at least 30 minutes after the storm has passed. && LAT...LON 4231 7234 4238 7221 4219 7187 4202 7220 TIME...MOT...LOC 1826Z 323DEG 22KT 4228 7222 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH BW
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:06 PM EDT | Special Weather Statement | BOX | 39 min | |
| Jun 6, 2:26 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| Jun 6, 3:08 PM EDT | Special Weather Statement | BOX | Franklin | 52 min |
| Jun 6, 3:31 PM EDT | Special Weather Statement | BOX | Norfolk | 59 min |
| Jun 6, 3:53 PM EDT | Special Weather Statement | BOX | Middlesex | 52 min |
| Jun 6, 4:20 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 55 min |
| Jun 6, 5:05 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jun 6, 5:05 PM EDT | Special Weather Statement | BOX | Dukes | 55 min |
| Jun 6, 5:19 PM EDT | Special Weather Statement | BOX | Plymouth | 41 min |
| Jun 6, 5:51 PM EDT | Special Marine Warning | BOX | 54 min | |
| Jun 6, 7:39 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 8 hr |
| Jun 6, 4:01 PM EDT | Special Weather Statement | BOX | Kent | 44 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2023Severe Thunderstorm Warnings in Connecticut, 2023Severe Thunderstorm Warnings in Rhode Island, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.